What EEG findings are characteristic of valproate and topiramate encephalopathy?

Updated: Oct 09, 2019
  • Author: Eli S Neiman, DO, FACN; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

Valproate and topiramate encephalopathy

Panda et al reported 2 children with encephalopathy and slowing of EEG background activity, which promptly reverted to normal along with clinical improvement following withdrawal of valproate (VPA). [79]

According to Segura-Bruna et al, VPA-induced hyperammonemic encephalopathy (VHE) is VPA treatment that results in elevated serum ammonium levels, which leads to a decreased level of consciousness, cognitive slowing, vomiting, drowsiness, lethargy, and increased seizure frequency. If VHE is suspected, serum ammonium levels should be evaluated and the existence of a possible urea cycle enzyme deficiency, such as ornithine carbamoyltransferase deficiency, should be considered. Generalized slowing in the theta and delta frequencies, FIRDA, and TWs can be found on EEG. These findings and other clinical symptoms usually resolve after VPA is withdrawn. [80]

Cheung et al proposed a novel term, topiramate-valproate induced hyperammonemic encephalopathy, to describe the clinical features of patients on concomitant topiramate and valproate therapy. With this specific encephalopathic syndrome those on the above therapy may display excessive sleepiness or somnolence, increased seizure activity, hyperammonemia, and an absence of TWs on EEG. [81]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!